I think it's so strange that the oral Voltaren has warnings, but apparently the gel form is less clear. Still, though, I have always had my liver checked a couple times a year since cirrhosis is VERY prevalent in my family history (8 relatives died from it, including one who didn't drink a day in her life). I've been on Voltaren gel for 2 years & haven't ever had any problems with my liver (& I also take Lyrica). My PM said it depends on how large the area is over which it is applied, how much is applied & how often it is applied, in addition to what other medications (prescript
ion or OTC) are being taken, alcohol consumption, smoking & any predisposition/genetic factors.
I'm always in favor of everyone having all the information about
medications. Still, risk of any liver issues (mild to severe) resulting from Voltaren was measured at 2% of patients. The manufacturer says that using Voltaren together with anti-epileptics or antibiotics is riskier than Voltaren alone. I agree that it is important to be careful & if someone is feeling very sick on this medication they need to go straight to the doctor or ER, but like Dagger points out ... the other options may be as bad or worse. I get concerned when people decide to stop a medication without discussing it with their doctor. I know from my own experience that when I have done this is the past, it usually leads to more injections & sometimes stronger meds like Torodol (which can cause death from bleeding in just over a week -- which is much riskier for me, since I am slow to clot).
The FDA site gives less information that the manufacturer's site (which, at least presently, discloses the risk of hepatoxicity after only one month of use & recommends testing liver function every 4-8 weeks of treatment). Here's the link to both the manufacturer's website & the FDA:http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm193047.htm
take care all,